Alert archive / Florida / Special Marine Warnings in 2009

Special Marine Warning 430, NWS Key West, FL

December 18, 2009

NWS Key West, FL issued this special marine warning at Dec 18, 2009, 2:16 AM EST. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2009, 2:16 AM EST (07:16 UTC)
Expired
Dec 18, 2009, 3:15 AM EST
In force
59 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 76 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 7.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2009-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2009-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS52 KKEY 180716
SMWKEY
GMZ032-033-054-074-075-180815-
/O.NEW.KKEY.MA.W.0430.091218T0716Z-091218T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
216 AM EST FRI DEC 18 2009

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT NORTH 20 NM
  AND SOUTH 60 NM...
  WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 TO
  60 NM...
  COASTAL WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST
  OUT 20 NM...
  WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE OUT 20 TO 60 NM...
  GULF SIDE OF THE LOWER KEYS OUT 20 NM...

* UNTIL 315 AM EST

* AT 213 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS FROM
  16 NAUTICAL MILES NORTH OF DRY TORTUGAS TO KEY WEST...MOVING NORTH
  AT 15 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH 
SEAS...DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN. 
BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING 
WEATHER HAS PASSED.

YOU MAY REPORT SEVERE MARINE WEATHER TO THE NATIONAL WEATHER SERVICE
DIRECTLY AT 3 0 5...2 9 5...1 3 1 6...EXTENSION 3.

&&

LAT...LON 2497 8280 2492 8228 2508 8234 2500 8184
      2478 8189 2419 8163 2446 8304 2495 8311
TIME...MOT...LOC 0715Z 188DEG 17KT 2493 8299 2454 8181

$$

BWC
1 follow-up statement
000 
FZUS72 KKEY 180747
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
247 AM EST FRI DEC 18 2009

GMZ054-074-180756-
/O.CAN.KKEY.MA.W.0430.000000T0000Z-091218T0815Z/
247 AM EST FRI DEC 18 2009

...SPECIAL MARINE WARNING CANCELED...

THE AFFECTED AREAS WERE...
WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 TO
60 NM...
COASTAL WATERS FROM THE WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT
20 NM...

LAT...LON 2460 8182 2470 8265 2482 8269 2495 8255
      2492 8228 2508 8234 2500 8184 2478 8189
TIME...MOT...LOC 0746Z 188DEG 17KT 2507 8297 2468 8179

$$

GMZ032-033-075-180815-
/O.CON.KKEY.MA.W.0430.000000T0000Z-091218T0815Z/
247 AM EST FRI DEC 18 2009

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 315 AM EST...

FOR THE FOLLOWING AREAS...
WATERS FROM KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT NORTH 20 NM
AND SOUTH 60 NM...
WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE OUT 20 TO 60 NM...
GULF SIDE OF THE LOWER KEYS OUT 20 NM...

AT 245 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS FROM 24
NAUTICAL MILES NORTH OF DRY TORTUGAS TO SNIPE POINT...MOVING NORTH AT
15 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS
PASSED.

YOU MAY REPORT SEVERE MARINE WEATHER DIRECTLY TO THE NATIONAL WEATHER
SERVICE BY CALLING 3 0 5...2 9 5...1 3 1 6...EXTENSION 3.

&&

LAT...LON 2460 8182 2470 8265 2482 8269 2495 8255
      2492 8228 2508 8234 2500 8184 2478 8189
TIME...MOT...LOC 0746Z 188DEG 17KT 2507 8297 2468 8179

$$

BWC

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Dec 17, 10:30 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Dec 17, 10:30 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1030 PM EST THU DEC 17 2009

.DISCUSSION...
CURRENTLY - THE FLORIDA KEYS ARE LOCATED IN AN AREA OF TIGHTENING
SURFACE PRESSURE GRADIENT BETWEEN A STRONG HIGH PRESSURE SYSTEM OVER
THE NORTHWEST ATLANTIC AND THE ATLANTIC COAST STATES...AND A
DEEPENING LOW PRESSURE SYSTEM IN THE CENTRAL GULF OF MEXICO. WINDS
HAVE BEEN GRADUALLY INCREASING THIS EVENING ACROSS THE KEYS...AND
ARE NOW 10 TO 15 MPH OUT OF THE EAST. DRIER AIR ASSOCIATED WITH THE
LOW TO MID TROPOSPHERIC RIDGE REMAINS ACROSS THE KEYS...AND IS
HELPING TO LIMIT SHOWER ACTIVITY NEAR THE KEYS. SHOWER ACTIVITY HAS
BEEN LIMITED TO A BROKEN LINE OF SHOWERS OVER THE WESTERN OUTER
STRAITS...AND A FEW WEAKER SHOWERS NEAR THE MIDDLE AND UPPER KEYS.
THE MODERATE EAST BREEZES HAS SLOWED OVERNIGHT COOLING...AND
TEMPERATURE REMAIN IN THE UPPER 70S...WITH DEW POINT TEMPERATURES IN
THE LOWER 70S.

SHORT TERM UPDATE (OVERNIGHT) - THE FORECAST REASONING HAS NOT
CHANGED. A SHARP SHORTWAVE TROUGH IN THE SUBTROPICAL JET...ALONG
WITH SOME PHASING WITH A MID LATITUDE TROUGH IN THE GREAT
PLAINS...IS RESPONSIBLE FOR CYCLOGENESIS IN THE CENTRAL GULF OF
MEXICO. THIS LOW IS EXPECTED TO MOVE RAPIDLY EAST NORTHEASTWARD OVER
THE NEXT COUPLE OF DAYS...EXITING INTO THE ATLANTIC FRIDAY NIGHT.
THIS WILL RESULT IN A FAST EVOLUTION IN KEYS WEATHER. WINDS ARE
EXPECTED TO INCREASE TONIGHT...BECOMING BREEZY...AND GRADUALLY TURN
MORE SOUTHEASTERLY IN ADVANCE OF THE APPROACHING LOW. IN
ADDITION...SHOWER AND THUNDERSTORM ACTIVITY WILL SLOWLY INCREASE AS
THE GULF LOW APPROACHES THE FLORIDA PENINSULA...SHIFTING EASTWARD
THE LOW TO MID TROPOSPHERIC RIDGE. PRECIPITABLE WATER WILL INCREASE
SUBSTANTIALLY...AND THE KEYS WILL BE IN AN ORGANIZED VEERING FLOW BY
FRIDAY MORNING. THIS WILL BE CONDUCIVE FOR THE DEVELOPMENT OF STRONG
SHOWERS AND THUNDERSTORMS...AND POSSIBLY A STRONG SQUALL LINE AHEAD
OF AN ASSOCIATED COLD FRONT.
&&

.MARINE...
A CAUTION IS IN EFFECT FOR ALL KEYS WATERS DUE TO INCREASING EAST TO
SOUTHEAST BREEZES. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED ON
FRIDAY DUE TO THE PASSAGE OF A DEEPENING LOW PRESSURE SYSTEM PASSING
NORTH OF OUR AREA TOMORROW. WINDS ARE EXPECTED TO GRADUALLY VEER
AROUND TO SOUTH THEN SOUTHWEST...AND INCREASE TO ABOVE ADVISORY
THRESHOLD BY FRIDAY. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE
THROUGH THE NEXT 12 TO 24 HOURS...AND SOME OF THIS ACTIVITY MAY BE
STRONG...AND MARINERS CAN EXPECT PERIODS OF SQUALLY WEATHER. AS THE
LOW MIGRATES ACROSS FLORIDA AND INTO THE ATLANTIC...A COLD FRONT
WILL DRIVE THROUGH THE KEYS BRINGING FRESH TO STRONG NORTHWEST
BREEZES. MARINERS SHOULD STAY ABREAST OF THE EVOLUTION OF THIS
WEATHER EVENT. THE ONGOING FORECAST IS ON TRACK...AND WILL ONLY
MODIFY ATLANTIC TRANSITIONAL WORDING.
&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT EYW AND MTH TONIGHT. ISOLATED SHOWERS
WILL INCREASE IN AERIAL COVERAGE LATE TONIGHT AND THUNDERSTORMS WILL
DEVELOP. THESE SHOWERS AND THUNDERSTORMS SHOULD REMAIN OUTSIDE OF 10
NM AWAY FROM THE ISLAND TERMINALS UNTIL ABOUT 12Z FRIDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD BY FRIDAY
AFTERNOON. IFR CONDITIONS ARE POSSIBLE FROM LATE FRIDAY MORNING
THROUGH FRIDAY AFTERNOON. CONVECTIVE SIGMETS WILL LIKELY BE REQUIRED
FRIDAY. IN ADDITION...MODERATE LOW LEVEL TURBULENCE IS LIKELY LATE
TONIGHT THROUGH AT LEAST FRIDAY MORNING.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1961...THE LOW TEMPERATURE
IN KEY WEST WAS 76 DEGREES. THIS SET THE DAILY RECORD FOR WARMEST
LOW TEMPERATURE MEASURED IN KEY WEST ON DECEMBER 17TH...A RECORD
WHICH STILL STANDS 48 YEARS LATER.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

11/BS

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Dec 17, 6:20 AM EST, 19 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
620 AM EST THU DEC 17 2009

FLZ076>078-GMZ031>033-052>054-072>075-181100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
620 AM EST THU DEC 17 2009

...STRONG THUNDERSTORMS POSSIBLE STARTING LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND
STRONG GUSTY WINDS.

FOR TONIGHT...A DEVELOPING LOW PRESSURE SYSTEM MOVING EASTWARD
ACROSS THE NORTHERN GULF OF MEXICO TONIGHT WILL DRAW ABUNDANT LOW
LEVEL MOISTURE COMBINED WITH INCREASING INSTABILITY IN THE MIDDLE
AND UPPER PORTIONS OF THE ATMOSPHERE...RAISING CONCERN FOR THE
POSSIBILITY OF SOME STRONG THUNDERSTORMS AFFECTING THE KEYS AND
ADJOINING COASTAL WATERS BEGINNING LATE TONIGHT. SOME OF THESE
THUNDERSTORMS WILL BE CAPABLE OF DELIVERING ISOLATED WIND GUSTS IN
EXCESS OF 40 MPH IN ADDITION TO FREQUENT CLOUD TO SURFACE LIGHTNING
STRIKES...AND PERIODS OF VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE AREA OF LOW PRESSURE NOW OVER THE WESTERN GULF WILL MOVE RAPIDLY
EAST NORTHEASTWARD AS IT DEEPENS AND CROSSES NORTHERN FLORIDA ON
FRIDAY MORNING BEFORE MOVING INTO THE WESTERN ATLANTIC FRIDAY
AFTERNOON...THEN REACHING SOUTH OF CAPE HATTERAS LATE FRIDAY NIGHT.
THIS SYSTEM WILL DRAG A STRONG COLD FRONT SOUTHWARD ACROSS THE
FLORIDA PENINSULA FRIDAY EVENING...REACHING THE FLORIDA KEYS BEFORE
SUNRISE ON SATURDAY. AHEAD OF THIS FRONT FRONT...SQUALL LINES WILL
MOVE ACROSS THE KEYS DURING FRIDAY AND FRIDAY NIGHT. THUNDERSTORMS
WITHIN ANY OF THESE SQUALL LINES WILL BE CAPABLE OF DELIVERING WIND
GUSTS IN EXCESS OF 40 MPH...VERY HEAVY RAINFALL...AND FREQUENT AND
DANGEROUS LIGHTNING STRIKES. THERE IS ALSO THE CHANCE OF ONE OR TWO
SEVERE THUNDERSTORMS AS WELL AS THE POSSIBILITY OF A TORNADO
IMPACTING THE KEYS AS WELL. THIS THREAT WILL END LATE FRIDAY NIGHT
AS THE COLD FRONT PASSES THROUGH THE KEYS.

WINDS ANS SEAS WILL INCREASE ACROSS ALL WATERS ON FRIDAY AS THE
STORM OVER THE GULF OF MEXICO INTENSIFIES. SOUTH TO SOUTHWEST WINDS
BETWEEN 15 AND 20 KNOTS ON FRIDAY WILL INCREASE TO NEAR 20 KNOTS
FRIDAY AFTERNOON. WINDS WILL CLOCK TO NORTHWEST AND INCREASE TO
BETWEEN 20 AND 25 KNOTS BEHIND THE COLD FRONT LATE FRIDAY NIGHT.
NORTHWEST TO NORTH WINDS IN EXCESS OF 20 KNOTS ARE EXPECTED THROUGH
AT LEAST SUNDAY.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33
KNOTS...AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE
HAZARDOUS CONDITIONS FOR SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED LATE TONIGHT.

FUTTERMAN

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 1:24 AM ESTSmall Craft AdvisoryKEY40 hr
Dec 18, 1:54 AM ESTSpecial Marine WarningKEY66 min
Dec 18, 2:24 AM ESTSpecial Marine WarningKEY66 min
Dec 18, 3:02 AM ESTSpecial Marine WarningKEY58 min
Dec 18, 3:22 AM ESTSpecial Marine WarningKEY53 min
Dec 18, 3:35 AM ESTSpecial Marine WarningKEY55 min
Dec 18, 4:02 AM ESTSpecial Marine WarningKEY58 min
Dec 18, 4:23 AM ESTSpecial Marine WarningKEY67 min
Dec 18, 4:29 AM ESTSevere Thunderstorm WarningKEYMonroe46 min
Dec 18, 4:33 AM ESTSpecial Marine WarningKEY57 min
Dec 18, 5:04 AM ESTSpecial Marine WarningKEY26 min
Dec 18, 5:24 AM ESTSpecial Marine WarningKEY66 min
Dec 18, 5:36 AM ESTSpecial Marine WarningKEY54 min
Dec 18, 6:29 AM ESTSpecial Marine WarningKEY31 min
Dec 18, 6:33 AM ESTSpecial Marine WarningKEY57 min
Dec 18, 7:32 AM ESTSpecial Marine WarningKEY58 min
Dec 18, 8:27 AM ESTSpecial Marine WarningKEY2 hr
Dec 18, 8:32 AM ESTSpecial Marine WarningKEY58 min
Dec 18, 8:53 AM ESTSevere Thunderstorm WarningKEYMonroe37 min
Dec 18, 9:31 AM ESTSpecial Marine WarningKEY59 min
Dec 18, 10:50 AM ESTTornado WarningKEYMonroe10 min
Dec 18, 11:42 AM ESTSpecial Marine WarningKEY63 min
Dec 18, 12:57 PM ESTSpecial Marine WarningKEY63 min
Dec 18, 1:49 PM ESTSpecial Marine WarningKEY56 min
Dec 18, 2:40 PM ESTSpecial Marine WarningKEY50 min
Dec 18, 2:55 PM ESTAreal Flood AdvisoryKEYMonroe110 min
Dec 18, 3:27 PM ESTSpecial Marine WarningKEY63 min
Dec 18, 4:26 PM ESTSpecial Marine WarningKEY64 min
Dec 18, 5:16 PM ESTSpecial Marine WarningKEY59 min
Dec 18, 5:20 PM ESTSevere Thunderstorm WarningKEYMonroe40 min
Dec 18, 5:26 PM ESTSpecial Marine WarningKEY64 min
Dec 18, 6:12 PM ESTSpecial Marine WarningKEY63 min
Dec 18, 6:26 PM ESTSpecial Marine WarningKEY64 min

Nearby

Special Marine Warnings in Florida, 2009Every special marine warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.